Opioid Overdose by Visitor to BWH Ends Fatally

The opioid crisis has become a public health emergency in our country; an overdose can happen anywhere at any time. When one visitor to BWH overdosed in a public bathroom, tragically, he was unable to be saved despite best efforts by BWH staff to revive him.

BWH is increasing the safety of all who enter our hospital by increasing the availability of and access to the lifesaving medication naloxone, which is used to treat an overdose in an emergency situation.

“Our goal is to help our patients not get into this predicament in the first place,” said emergency physician Scott Weiner, MD, MPH, who formed the Brigham Comprehensive Opioid Response and Education (B-CORE) program with colleagues across BWHC departments and disciplines earlier this year. “We are working hard to provide patients with the appropriate doses of opioid medications and improve the prescribing practice of our providers to help keep our patients safe and reduce the incidence of opioid misuse and abuse.”

Please read the story below to learn more about this tragic case, and what we are doing to prevent a similar event from occurring in the future.

Thanks for reading,

karen-sig-1

 

 

 

What Happened

A middle-aged man with a history of multiple medical problems and IV drug abuse (IVDA) visited the BWH main campus and entered a public bathroom.

Sometime later, another visitor to the hospital told a BWH Security officer that he had been trying to gain access to the bathroom for a prolonged period of time, but it was locked and no one answered the door.

The officer called a supervisor who came with a key to gain entry to the bathroom in question. When they opened the door, they found the man on the floor with drug paraphernalia around him. The officers called a Code Blue to alert the emergency medical response team.

When the Code Blue team arrived, the visitor had no pulse and was cool to the touch. The team began emergency lifesaving measures, including CPR, and administered an opioid reversal agent called naloxone, used to treat opioid overdose (also known by its brand name of Narcan).

When taken in large doses, opioids such as heroin and prescription medications such as oxycodone can overly sedate a person and cause breathing to either slow or stop completely—becoming a life-threatening emergency. If administered soon after an overdose, naloxone interrupts the effect of opioids and can make a person’s breathing more regular. Once administered, naloxone acts extremely quickly, but multiple doses may be required based on the quantity of opioid the patient used.

As the code team suspected an overdose, the code team nurse gave the first dose of naloxone to the patient using an intramuscular shot. The first dose did not revive the patient, so the physician ordered a second dose; however, the nurse and physician soon determined that there were not enough vials of medication stored on the code cart to administer a second dose.

The team continued lifesaving measures, moved the patient onto a transport stretcher and quickly brought him to the Emergency Department (ED), where more doses of naloxone were available. Despite multiple additional doses of naloxone and attempts to revive him in the ED, sadly, the patient was not able to be revived.

The team held a moment of silence for the patient. Then, a routine debriefing was held among the providers who cared for him.

“The debrief was thorough, and we discussed the lack of additional naloxone at length,” said one of the patient’s physicians. “The importance of preparation in advance of events cannot be overstated.”

Added another physician: “In hindsight, the patient was likely already deceased when he was found in the bathroom… tragically, too much time had likely passed before he was found.” However, it was agreed that there were important lessons that could be learned from this incident to help care for others in the future.

What Went Wrong

Emergency code carts, which are located in all areas of the hospital, including inpatient units and outpatient clinic areas, are stocked with a standard amount of naloxone vials. However, the doses available are intended for minor to moderate over-sedation events seen typically in the inpatient setting. The carts are not stocked with the larger naloxone doses needed to combat an overdose from more potent street drugs.

Additionally, the naloxone stocked in the code cart was formulated to be administered through an intravenous (IV) line, which inpatients commonly have in place, or given intramuscularly. The dose for intramuscular administration needed to be drawn up using needles and four separate vials of medication and then injected into the patient’s leg. Another route of administration is nasal naloxone which can be more rapidly administered by individuals with less medical training.

What We Are Doing

Code team nurses now carry the nasal naloxone spray to all Code Blue events, allowing the team to administer the spray quickly instead of giving the intramuscular formulation of the drug, which takes longer to administer. The pre-packaged nasal spray is the fastest and safest way to administer the medication, as it does not involve the use of needles and does not require the patient to have an IV in place.

“This patient would have been a prime candidate for nasal Narcan,” said a nurse who treated the patient in the ED.

BWH Emergency Medicine clinicians have also begun giving take-home naloxone kits to patients who present in the ED with an overdose.

Lastly, and importantly, the committee that oversees the Code Blue team developed a new program—which went live in August 2016—that will enhance BWH’s ability to respond to visitors who overdose and need rapid access to naloxone. Selected specially trained BWH Security officers working on BWH’s main campus now carry an “overdose kit” with high-dose nasal naloxone doses. Following the example of police departments in Massachusetts, BWH Security officers are being specially trained to recognize the signs and symptoms of an overdose and are empowered to administer a dose of medication ahead of the Code Blue team’s arrival.

“This is what needs to happen,” said one of the patient’s physicians. “To get the medication into the person minutes sooner before the code team can even get there, that is lifesaving.”

 

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s